How is acute warfarin and superwarfarin toxicity treated?

Updated: Jan 19, 2018
  • Author: Kent R Olson, MD, FACEP; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

For acute ingestions, generally no evidence of bleeding is present on the initial clinical examination, unless the ingestion occurred more than 12-24 hours before emergency department (ED) presentation.

Obtain a baseline prothrombin time and international normalized ratio (PT/INR) and make arrangements for a repeat measurement in 24-48 hours. Administer activated charcoal for recent (within the last 1 - 2 hours) clinically significant ingestions. Gastric lavage is unnecessary if rapid administration of activated charcoal is feasible. Do not induce emesis.

Treat any co-ingestions, evaluate the patient for suicidal intention, and refer appropriately. Avoid drugs that may enhance bleeding or decrease metabolism of the anticoagulant.

Do not administer vitamin K1 prophylactically because (1) it is not needed in most patients, and (2) its presence masks the onset of anticoagulant effects in the few patients who do require prolonged treatment and follow-up care.

If the PT is elevated, treatment with vitamin K1 is appropriate; 10 mg orally is a reasonable daily dose. Since the pharmacologic effects of warfarin wear off within days, otherwise healthy patients with acute warfarin ingestions do not need supplemental vitamin K1 for more than several days. In the setting of superwarfarin-induced coagulopathies, 50-200 mg daily is recommended, and the duration of therapy may be many weeks.

Note that if a patient has a critical need for ongoing anticoagulation (eg, mechanical heart valve), heparin can be given as a temporary measure while the effects of warfarin are fully reversed.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!